Forum Replies Created
My port pain has been resolved for the most part. After numerous test, my oncologist figured it was the clinical trial drug that I was on that was causing the pain. I doubted her in my mind, but after a month – no more pain. I was able to control the pain somewhat by taking 10-15mg of oxycontin every 12 hours – AM and PM. I would then take percocets for breakthrough pain (which helps against inflammation because it contains tylenol).
PS – Your port might look yellow from the iodine stuff they swipe around it to sterilize it.
PPS – I always apply lidocaine 30 min prior to access to numb the skin. Ask for a prescription if you don’t have it.
I was having the same problem. #1 – They made sure that I had a blood culture when the fever hit. #2 – They tried combinations of antibiotics, not just one by one.
I’m now on Bactrim and Flagyll semi-permanently. Fevers are under control.
FYI – I am also allergic to penicillin so that limited the antibiotics choices.
My doctors have me on two antidepressants that also increase appetite: Lexapro and Mirtazapine. I’m also on Ritalin which helps to combat fatigue. I would definitely ask about these – they are all small pills, easily swallowed and have multiple positive effects for me.
I take the Lexapro and Ritalin in the morning and the Mirtazapine at night as it has a sleep inducing effect at low doses.
Hi Wendy – I have plastic stents and no experience with metal stents. My understanding has been that insertion of metal stents makes surgery a bit more complicated or difficult. You may want to clarify this as well as the external drainage.
From what I know, surgery is usually reserved for bilirubin levels under 2.0 or lower… Normally after my ERCP procedures my bilis jump for a day or two and then come down.
Best of luck,
This is great news for all of us, Marion. You are a great advocate for us and so very kind and helpful with everything you do. We couldn’t ask for a better representative.
Go in there and kick butt!
When I’m feeling very tired, walking around and exercise sound much too intimidating. Might I suggest small exercises that can be done while lying down or sitting?
For instance, if I’m watching tv on the couch, I might straighten my legs and flex my feet by pointing the toes away from my head, and then bringing them back towards my head. This helps to build some calf and shin muscles. Then I’ll take each leg, one by one, and raise it just a few inches off the couch and squeeze my quadricep muscles. For my arms, I bought a hand grip exerciser.
None of these things will make him a body builder, but they are simple and not intimidating. And sometimes just getting the blood circulating into the muscles again will rejuvenate just enough to do some other exercises.
As far as body smells, I find myself smelling differently than I normally do – especially after waking in the morning wet from night sweats. I really can’t stand it sometimes, but there’s not much I can do about it besides cleaning myself. I think the chemical makeup of my blood is different so it leads to a strange/different smell than I’m used to.
From someone who never had depression issues before, I can now understand why people need medication to keep it under control. Originally my doctor prescribed Lexapro to be taken in the morning (and also stimulate appetite) and she added Mirtazapam to be taken at night – at a low dosage it causes drowsiness which helps me to sleep.
Re: Constipation – My formula, which has worked out well for me, is Senna-S (laxative and stool softener) 2 pills in the AM and 2 in the PM as well as 5 prunes in the morning.
If you don’t have a bowel movement after two days, go for something stronger – suppository or an enema if you really need it – before things get too bad and painful.
Hi Deb – Just off the top of my head, I know that the Mayo Clinic has a facility in Jacksonville Fl. I know that is not very close to Fort Lauderdale, but if you were thinking of getting your dad somewhere with top shelf doctors, that might be your best bet. Not sure what southern FL has to offer.
Had the ultrasound this morning. No clots or clogs. Which is good I guess. A random doctor at the facility took a look and said, “hmmph. I don’t have any answers for you and I would just say ‘take two aspirin and call me in the morning'”. He did recommend Motrin over Oxycodone simply for its anti-inflammatory properties. I’m going to give it a shot.
Update – Saw my oncologist today. She doesn’t think it’s an infection. She ordered an ultrasound to check for clots (to be done tomorrow morning). She suggested it could be the clinical trial drug that I’m on, or my body rejecting this foreign object inside of it. In the meantime, I’m staying medicated on oxycodone for the pain. Hopefully it will decide to go away as randomly as it decided to show up.
No redness/infection. I wonder if I slept wrong somehow because it is more sensitive when I turn my neck to the left (pulling the muscles away from the catheter).
The port itself does not hurt.
Thanks for your reply Suzanne. Looking forward to what others have to say.
Hi Katie – I feel connected to you since we’re both from NJ and relatively young with this disease. Although I’m 30, I only feel 22 Anyway, I’m on gemcitabine and a clinical trial drug. I had a port installed. It is very useful – my right arm is very thankful. Not to scare you but the port procedure was a little more painful than I had expected… I think the sedation did not kick in until after it was almost over.
My side effects have been lots of fatigue for 2-3 days after treatment and only this week have I felt a little bit of nausea. Not enough to get me sick, but just a little uncomfortable.
My hair’s been thinning since I started chemoembolization treatments in January. I never get clumps but a visible amount comes out anytime I wash my hair or sometimes as I sleep. Lucky for me, I keep it short anyway, so it’s not that noticeable. I read somewhere that for women, sometimes it’s easier to get a short haircut before losing it all – to maintain a sense of control over it. Something to think about I guess…
Good luck with everything.
Fatigue is my biggest problem as well. Sometimes I chalk it up as a side effect to whatever treatment I’m receiving: chemo therapy or chemoembolization; but I was tired before treatments too. For instance, today I slept from about midnight until 1PM and still needed to take a rest on the couch around 7PM or so. I imagine I’ll go to sleep around midnight as well.
Talk to your doctor if the fatigue is overwhelming/debilitating. I’ve been prescribed two different drugs to combat it – Provigil, which did not work for me (but might for someone else) and Ritalin (believe it or not) which does seem to help a bit.
Other than that, I think it’s just something we’ll all have to deal with…
Best of luck